A previously active 91‐year‐old woman with a history of hypertension presented with fatigue and a 12‐pound weight loss over 3 months. Initial evaluation was notable for acute renal failure, anemia, and an E. coli urinary tract infection. Urine sediment showed microscopic hematuria with acanthocytes. but no RBC casts. Positive ANA and low complement levels suggested an inflammatory process. She underwent a renal biopsy which revealed crescenlic glomerulonephritis with negative immunofluorescence. On further serologic testing, she was found to have positive perinuclear antineutrophil cytoplasmic antibody (p‐ANCA) with high titers of antimyeloperoxidase antibody (anti‐MPO) and positive antihistone antibody, suggestive of a drug‐induced vasculitis. Careful medication review pointed to a hydralazine‐induced. ANCA‐positive pauci‐immune glomerulonephritis. Despite discontinuation of hydralazine and treatment with high‐dose steroids and plasma exchange, the patient's uremia worsened, and she was initiated on dialysis. She subsequently developed hypoxia and hemoptysis requiring intubation. Bronchoscopy showed diffuse alveolar hemorrhage, consistent with systemic vasculitis. She was initialed on cyclophosphamide with a marked recovery in respiratory function. However, her renal failure persisted. Three weeks after initiation of dialysis, she and her family requested a transition to comfort‐focused care and she died shortly thereafter.
Antineutrophil cytoplasmic antibodies (ANCA) have been associated with small vessel vasculitis, including Wegener's granulomatosis and microscopic polyangiilis. Patients can develop a rapidly progressive glomerulonephritis with pathologic features of crescentic glomerulonephritis and negative immunofluorescence (“pauci-immune“). The exact triggers for ANCA‐positive vasculitis remain unclear. There have been case reports of drug‐associated disease, particularly propylthiouracil and hydralazine, which can manifest as renal‐limited disease or systemic vasculitis. This patient had characteristic findings of a hydralazine‐induced pauci‐immune glomerulonephritis and systemic vasculitis with diffuse alveolar hemorrhage. She also had high titers of anli‐MPO antibodies, which have been associated with drug‐induced disease. Of note, hydralazine‐induced ANCA‐positive vasculitis is distinct from hydralazine‐induced lupus. Renal involvement is uncommon in drug‐induced lupus, and the overall course of drug‐induced ANCA‐positive vasculitis is much more aggressive.
Hydralazine can cause an ANCA‐positive vasculitis with a clinical course that mimics Wegener's granulomatosis or microscopic polyangiilis. Patients with ANCA‐positive vasculitis, especially those with high titers of anti‐MPO antibodies, should be carefully screened for any offending drugs. Prompt treatment with immunosuppressive therapy should be considered because of the potential for life‐threatening renal and pulmonary complications.
C. Lien, none; A. Varghese, none.
To cite this abstract:Lien C, Varghese A. Pulmonary Renal Syndrome from Hyrjralazine‐lnduced ANCA‐Positive Vasculitis. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 309. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/pulmonary-renal-syndrome-from-hyrjralazinelnduced-ancapositive-vasculitis/. Accessed September 22, 2019.